Georgia, 2005

Damaging Wind and Lightning Strike in Georgia, August 17, 2005

August 17, 2005 · NWS FFC · 2 events in 2 counties and zones

1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 17, 6:20 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 17, 6:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EDT WED AUG 17 2005

.SHORT TERM...
THE UPPER LEVEL RIDGE CONTINUES TO WEAKEN AS A WEAK IMPULSE OVER
RIDGE THIS EVENING. CURRENT RADAR SHOWING ISOLATED SHOWERS AND
THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS NORTH AND CENTRAL
GEORGIA AT THIS TIME. A SURFACE COLD FRONT WILL BEGIN TO DROP
SOUTHWARD...AS EVIDENCED BY COOLER 850 TEMPERATURES ACROSS NORTH
GEORGIA TOMORROW. THE UPPER RIDGE STRENGTHENS BEGINNING ON FRIDAY
BUT SLIDES WESTWARD ON SATURDAY AS THE UPPER LOW TRACKS ACROSS
CANADA. LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL ACROSS THE
FORECAST AREA TOMORROW BEFORE IT BEGINS TO TAPER OFF ACROSS NORTH
GEORGIA FRIDAY AFTERNOON AND SATURDAY.

.LONG TERM...
GFS ADVERTISING COLD FRONT APPROACHING NORTH GEORGIA ON SUNDAY AND
PUSHING THROUGH FORECAST AREA ON MONDAY. THERE CONTINUES TO BE A
LOT OF UNCERTAINTY AS TO WHETHER A FRONT CAN PUSH THROUGH FORECAST
AREA THIS TIME OF YEAR. HAVE FOLLOWED PREVIOUS SHIFT LEAD AND ONLY
LOWERED MAX TEMPERATURES INTO THE UPPER 80S TO LOWER 90S.

&&

.AVIATION...
A LOT OF UNTAPPED INSTABILITY THIS EVENING...SO WILL LEAVE AN
INDICATION OF A CHANCE FOR THUNDERSTORMS FOR AT LEAST A COUPLE OF
HOURS. AFTER THAT...NO SIGNIFICANT CLOUDS...BUT VISIBILITIES WILL BE
IN THE 5 TO 6 MILE RANGE IN HAZE. MVFR CIGS EXPECTED TOWARD
SUNRISE...BUT NO LOW CLOUDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         72  87  73  92 /  30  50  40  30
ATHENS          72  87  71  93 /  30  50  40  30
GAINESVILLE     71  83  70  89 /  30  50  40  30
ROME            73  88  73  96 /  30  50  40  30
COLUMBUS        74  93  77  96 /  30  40  40  30
MACON           74  93  75  94 /  30  40  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

99/12/15
Hazardous weather outlook, Aug 17, 5:05 AM EST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 AM EDT WED AUG 17 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
605 AM EDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER NORTH AND
CENTRAL GEORGIA...

.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE OVER SOUTH AND CENTRAL GEORGIA
TODAY. LOW LEVEL TROPICAL MOISTURE WILL CONTINUE OVER THE STATE AS
WELL.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL UP TO 2 INCHES. THE BEST TIME FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
WITH TROPICAL LOW LEVEL MOISTURE CONTINUING OVER THE AREA...NORTH
AND CENTRAL GEORGIA CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
TODAY. THERE IS A WEAK SURFACE BOUNDARY OVER CENTRAL GEORGIA THAT
WILL BE A FOCUSING MECHANISM FOR DIURNAL CONVECTION. DRYER AIR IN
THE MID LEVELS OF THE ATMOSPHERE SHOULD KEEP ANY CONVECTIVE
DEVELOPMENT BELOW SEVERE LIMITS. MARGINAL INSTABILITY WILL ALSO
PREVAIL TODAY WITH CAPES NEAR 1000 AND LIFTED INDICES IN THE MINUS 2
TO MINUS 3 RANGE. THIS WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP
WITH SOME STORMS PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 17, 3:53 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT WED AUG 17 2005

GAZ001-002-011-172130-

453 PM EDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN DADE...WALKER AND NORTHERN CHATTOOGA COUNTIES UNTIL 530 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RISING FAWN TO 6 MILES WEST OF SUBLIGNA...
MOVING NORTHEAST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THE COUNTY BY 530 PM EDT.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Special weather statement, Aug 17, 4:42 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT WED AUG 17 2005

GAZ024-172215-

542 PM EDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN BANKS COUNTY UNTIL 615 PM EDT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLLINGSWORTH...MOVING SOUTH AT 15 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM AS IT MOVES ACROSS BANKS COUNTY.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
LIKELY. PEA SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.
Special weather statement, Aug 17, 4:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
549 PM EDT WED AUG 17 2005

GAZ008-172230-

549 PM EDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN UNION COUNTY UNTIL 630 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BLAIRSVILLE...MOVING
SOUTHEAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM AS IT MOVES ACROSS UNION COUNTY.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
LIKELY. PEA SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.
Special weather statement, Aug 17, 5:14 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
614 PM EDT WED AUG 17 2005

GAZ009-172245-

614 PM EDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN TOWNS COUNTY UNTIL 645 PM EDT...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PRESLEY...MOVING SOUTHEAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM AS IT MOVES ACROSS TOWNS COUNTY.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
LIKELY. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY
645 PM EDT.
Special weather statement, Aug 17, 5:50 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 PM EDT WED AUG 17 2005

GAZ019-020-172330-

650 PM EDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN BARTOW AND FLOYD COUNTIES UNTIL 730 PM EDT...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM KINGSTON TO LINDALE. THE THUNDERSTORMS
WERE MOVING EAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS AS THEY MOVE ACROSS BARTOW AND
FLOYD COUNTIES. RESIDENTS IN THE AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN ALSO BE EXPECTED WITH
THESE STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS LIKELY. THE STORMS ARE EXPECTED TO WEAKEN OR MOVE OUT
OF THE COUNTY BY 730 PM EDT.
Special weather statement, Aug 17, 6:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EDT WED AUG 17 2005

GAZ035>037-180000-

714 PM EDT WED AUG 17 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN OCONEE...CLARKE AND BARROW COUNTIES UNTIL 800 PM EDT...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RUSSELL TO BOGART TO WHITEHALL...MOVING
SOUTHEAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
LIKELY. THE STORMS ARE EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY
BY 800 PM EDT.

The radar

The Atlanta radar (KFFC), 122 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Oconee

When
August 17, 6:30 PM EST
Where
Oconee County, Watkinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
33.867, -83.400

The Oconee County Emergency Management Director reported that an apparent microburst or downburst associated with a strong thunderstorm blew down at least eight large trees near the intersection of Georgia Highway 53 and Experiment Station Road, or near the Phil Campbell USDA Research Center. At one location on the road, three large oak trees were blown down, one going through a portion of a residence. Another tree brought down power poles, including traffic signals and telephone cables. Next door, five large pecan trees were blown down, one causing minor damage to a residence and falling on another small structure on the premises. In addition, the tin roof was blown off a farm equipment shed on the same premises.

Lightning, Walton

When
August 17, 8:54 PM EST
Where
Walton County, Monroe
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

The Walton Tribune reported that lightning struck and set a home on fire. The home was completely destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475602, 5475603.